Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Dodge City, KS

June 16, 2019Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 16, 2019, 3:12 AM CDT for Seward County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 3:12 AM CDT (08:12 UTC)
Expired
Jun 16, 2019, 6:07 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Seward County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS53 KDDC 160812
FFWDDC
KSC175-161415-
/O.NEW.KDDC.FF.W.0025.190616T0812Z-190616T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
312 AM CDT Sun Jun 16 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Western Seward County in southwestern Kansas...

* Until 915 AM CDT Sunday.

* At 312 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3716 10105 3736 10090 3734 10072 3700 10088
      3700 10106

$$

SUGDEN
1 follow-up statement
325 
WGUS73 KDDC 161107
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
607 AM CDT Sun Jun 16 2019

KSC175-161117-
/O.CAN.KDDC.FF.W.0025.000000T0000Z-190616T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seward KS-
607 AM CDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING FOR WESTERN SEWARD COUNTY IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3716 10105 3736 10090 3734 10072 3700 10088
      3700 10106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:28 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 12:28 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1228 AM CDT Sun Jun 16 2019

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 203 PM CDT Sat Jun 15 2019

Models today were in good agreement with a surface boundary over
south central Kansas earlier this morning moving south during the
day. By late day and early evening this surface boundary is
forecast to be located near or just south of the Oklahoma border.
Dew points will be in the 60s late day near the Oklahoma border
and given the forecast instability, 0-6km shear and even some
weak 0-1km forcing present along this boundary from 21z Saturday
to 03z Sunday the potential exists for some scattered late day and
evening convection. At this time this favorable area for late day
convection will be located just south of the Oklahoma border and
given that all the CAMS support this solution and also continue to
indicate a warm layer around the 750mb level which would inhibit
any convection late day in south central Kansas. As a result will
trend in that direction and keep the better chances for evening
convection just south and east of the Medicine Lodge area. Will
however continue to monitor this area for possible late day storms
and if storms do develop they will be capable of producing strong
damaging winds, heavy rainfall and hail.

The area most favorable for late day convection still appears to
be focused over southeast Colorado where better forcing and
instability will be present late day ahead of an upper level
trough that will be moving east northeast across New Mexico. This
convection will move towards southwest Kansas early tonight and is
currently expected to weaken as these storms move into more
stable air. The exception to this weakening trend will be far
southwest Kansas where better instability and shear is forecast to
exist longer early tonight. This will also be near the 0-1km
moisture axis north of our surface boundary. Any storm that does
move across extreme southwest Kansas early tonight along this
moisture axis will also be capable of producing strong damaging
winds, heavy rainfall and hail.

The chance for thunderstorms will spread east across southwest
and south central Kansas late tonight into early Sunday morning as
the upper level trough exits New Mexico and begins to cross the
Texas Panhandle. The best chance for the overnight convection will
be south of the Arkansas River with the better opportunity for
any strong to severe thunderstorms during the overnight period
currently appearing to be confined near or south of the Oklahoma
border.

Morning clouds and scattered thunderstorms will give way to some
clearing skies during the day on Sunday. Another upper wave moving
out of the Colorado Rockies and into the Plains late day will
once again give rise to scattered late day thunderstorms over
southeast Colorado. These storms will once again move southeast
late day and Sunday night. The area most favorable for this
convection Sunday night however appears to be shifted further
south given that our surface boundary, moisture axis north of this
front along with better instability will be located mainly in the
Texas Panhandle.

.LONG TERM...(Sunday night through Saturday)
Issued at 203 PM CDT Sat Jun 15 2019

The chance for afternoon and overnight thunderstorms will be
possible each day early next week as several upper level
disturbances crosses the Western High Plains. The precipitation
chances for western Kansas is then expected to decrease late week
as an upper level ridge builds into the plains in response to an
upper low moving southeast out of Canada into the Pacific
northwest. Not only does some drier conditions look likely late
week for southwest Kansas but it also looks like more summer like
temperatures could be returning also. Temperatures during the week
will begin in the 70s on Monday but a gradual warming trend allow
temperatures to climb into the 80s mid week. Highs in the 90s
looks likely late week given that the ECMWF and GFS both suggest
that the 850mb temperatures at 00z Friday and 00z Saturday will be
in the upper 20s to lower 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun Jun 16 2019

The main challenge in the aviation forecast will be how far north
and coherent convection will get through the overnight hours into
very early Sunday morning. We will go with VCTS at LBL for the
initial few hours of this TAF period and DDC and GCK for 08-12Z
time frame. Outside of any shower/thunderstorm activity, aviation
weather conditions will remain VFR with light winds less than 10
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  60  81 /  30  20  10  20
GCK  58  82  57  81 /  20  10  10  20
EHA  57  78  59  80 /  60  30  20  40
LBL  59  79  62  81 /  40  30  10  20
HYS  61  82  59  81 /  10  10  10  30
P28  65  83  63  83 /  60  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Umscheid

In the hours before

Special weather statement, Jun 15, 9:45 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
945 PM CDT Sat Jun 15 2019

KSZ061-074-084-160345-
Stanton KS-Hamilton KS-Morton KS-
945 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON AND STANTON
COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 944 PM CDT/844 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of The Saunders Elevator, moving east at
20 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton and The Saunders Elevator.

LAT...LON 3826 10204 3826 10168 3699 10157 3699 10204
TIME...MOT...LOC 0244Z 255DEG 27KT 3772 10211

LOWE
Special weather statement, Jun 15, 10:28 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Sat Jun 15 2019

KSZ084-085-160430-
Stevens KS-Morton KS-
1028 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL 1130 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm
from southwest of Richfield to near Rolla, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Richfield, Wilburton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10173 3735 10204 3737 10144 3700 10113
TIME...MOT...LOC 0327Z 264DEG 12KT 3716 10158

GERARD
Special weather statement, Jun 15, 11:02 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Sat Jun 15 2019

KSZ084>086-160500-
Seward KS-Stevens KS-Morton KS-
1102 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD...
NORTHEASTERN MORTON AND STEVENS COUNTIES UNTIL MIDNIGHT CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Big Bow to near Tyrone.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Liberal, Hugoton, Moscow, Woods, Cave and Hayne.

LAT...LON 3700 10124 3738 10161 3738 10099 3700 10065
TIME...MOT...LOC 0401Z 268DEG 22KT 3737 10150 3695 10110

GERARD
Special weather statement, Jun 16, 1:09 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
109 AM CDT Sun Jun 16 2019

KSZ081-160715-
Pratt KS-
109 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT COUNTY UNTIL
215 AM CDT...

At 109 AM CDT, Doppler radar was tracking a strong thunderstorm near
Preston, moving south at 5 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Preston and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 9861 3780 9857 3779 9846 3761 9847
TIME...MOT...LOC 0609Z 358DEG 5KT 3772 9852

SUGDEN
Special weather statement, Jun 16, 1:45 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
145 AM CDT Sun Jun 16 2019

KSZ081-160745-
Pratt KS-
145 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRATT COUNTY UNTIL
245 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byers. This storm was nearly stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Pratt, Iuka and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3781 9892 3781 9869 3770 9864 3770 9897
TIME...MOT...LOC 0644Z 002DEG 4KT 3777 9881

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:45 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton60 min
Jun 15, 10:28 PM CDTSpecial Weather StatementDDCMorton, Stevens62 min
Jun 15, 10:53 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt52 min
Jun 15, 11:02 PM CDTSpecial Weather StatementDDCSeward, Stevens58 min
Jun 15, 11:24 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt36 min
Jun 16, 12:00 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa31 min
Jun 16, 12:19 AM CDTFlash Flood WarningDDCBarber, Pratt4 hr
Jun 16, 1:09 AM CDTSpecial Weather StatementDDCPratt66 min
Jun 16, 1:45 AM CDTSpecial Weather StatementDDCPratt60 min
Jun 16, 4:17 PM CDTSpecial Weather StatementDDCKiowa58 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.